Skin numbing creams = DEATH
Wednesday. 2.7.07 11:36 am
WASHINGTON (Reuters) - People who use large amounts of skin-numbing creams and lotions, often in conjunction with cosmetic procedures, are at risk of irregular heartbeats, seizures and even death, U.S. health officials warned on Tuesday.
Food and Drug Administration, citing two deaths, said such topical anesthetics can be applied in amounts so large that a lethal dose of the chemicals can enter the bloodstream.
A 22-year-old woman and a 25-year-old woman who applied numbing creams after laser hair removal on their legs later died, the agency said
After the procedure, "these women then wrapped their legs in plastic wrap, as they were instructed, to increase the creams' numbing effect. Both women had seizures, fell into comas, and subsequently died from the toxic effects of the anesthetic drugs," the FDA said.
Numbing creams and lotions, available both by prescription and over the counter, are approved to soothe burning or itching skin as well as pain before, during and after various procedures. They contain numbing drugs that can include lidocaine, tetracaine, benzocaine and prilocaine.
But the FDA said consumers should be cautious about using them without medical supervision.
Leaving the creams on the skin for long periods of time or on large portions of their bodies can increase the risk, officials have said. Small children and people with heart or severe liver disease are also at higher risk.
People considering skin-related cosmetic or medical procedures should talk to their doctors about whether they need numbing creams, the agency said. If so, they should use one that is FDA-approved and contains the lowest amount of anesthetic possible.
"You should also discuss with your doctor whether there are other ways to reduce the pain you may feel during the procedure," it added.
In December, the FDA also warned five pharmaci
Comment! (0) | Recommend! | Categories: skin-numbing creams [t], lotions [t], cosmetic [t], seizures [t], health [t], FDA [t], Food and Drug Administration [t]